Diltiazem or verapamil prevents haloperidol-induced apomorphine supersensitivity in mice

Academic Article

Abstract

  • Chronic thioridazine treatment in animals has been reported to produce less dopaminergic supersensitivity than other neuroleptics. This difference may be due to the potent calcium channel inhibitory effect of thioridazine. To test this hypothesis Swiss-Webster mice were treated chronically (28 d) with calcium channel inhibitors (CCI's) - diltiazem, nifedipine or verapamil - with or without haloperidol. Following three days of drug withdrawal, mice were tested for amphetamine-induced locomotion and apomorphine-induced cage climbing. Co-administration of diltiazem or verapamil (but not nifedipine) prevented the development of haloperidol-induced behavioral supersensitivity to apomorphine. Co-administration of CCI's with haloperidol did not affect the development of amphetamine supersensitivity. These data support the hypothesis that coadministration of haloperidol and a CCI (verapamil or diltiazem, but not nifedipine) would mimic the effects of thioridazine treatment alone. © 1987 Springer-Verlag.
  • Published In

    Digital Object Identifier (doi)

    Author List

  • Grebb JA; Shelton RC; Freed WJ
  • Start Page

  • 241
  • End Page

  • 255
  • Volume

  • 68
  • Issue

  • 3-4